New York, 2007

Lake-Effect Snow in New York, February 5 to 6, 2007

February 5 to 6, 2007 · NWS ALY · 1 event in 1 county or zone

Cold air poured across the relatively warm waters of Lake Ontario from Monday February 5th into Tuesday February 6th, producing locally intense snowbands. |The snowband then shifted north of the region by Tuesday evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Cold air poured across the relatively warm waters of Lake Ontario from Monday February 5th into Tuesday February 6th, producing locally intense snowbands. The heaviest and most persistent snow band affected portions of southern Herkimer County from Monday evening into Tuesday morning, where as much as 9.5 inches of snowfall was reported in Fairfield by Tuesday morning, with 9.0 reported at Russia.|The snowband then shifted north of the region by Tuesday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 5, 12:12 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 5, 12:12 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1212 PM EST MON FEB 5 2007

.SHORT TERM /REST OF TODAY/...
QUICK UPDATE...TO DROP LES WARNING FOR NORTHERN HERKIMER CO...AS
BAND HAS SHIFTED TO THE S. OTHERWISE...WILL KEEP LES WARNING
ELSEHWHERE...AND IN FACT...HAVE EXPANDED INTO MONTGOMERY CO...WITH
EMPHASIS FOR EXTREME WESTERN PORTION OF THE COUNTY...WEST OF ROUTE
10.

AS FOR WIND CHILL ADVISORIES...HAVE CANCELLED THE SHORT TERM
ADVISORIES...BUT WILL MAINTAIN THE ONES STARTING AT 6 PM THIS
EVE...AS WIND CHILLS ONCE AGAIN DIP WELL INTO THE ADVISORY RANGE
TONIGHT THROUGH EARLY TUE AM.

WEAK BOUNDARY CONTINUES TO SINK S ACROSS THE NORTH COUNTRY AS OF
1710 UTC...DEPICTED BY ANOTHER THIN BAND OF SNOW SHOWERS. WILL NEED
TO WATCH THIS...TO SEE HOW IT INTERACTS WITH ONGOING SNOW BAND TO
THE S. MOST MESOSCALE MODELS DEPICT THIS BOUNDARY BECOMING MORE
DIFFUSE AS THE AFTERNOON CONTINUES...BUT ALSO PLACE ONGOING SNOW
PLUME MUCH FURTHER N THAN CURRENTLY OBSERVED.

&&

.PREV DISCUSSION...
/ISSUED 450 AM EST MON FEB 5 2007/

SYNOPSIS...FRIGID WESTERLY FLOW WILL PERSIST FOR THE NEXT SEVERAL
DAYS. THIS WILL RESULT BELOW NORMAL TEMPERATURES FOR THE AREA AND
SIGNIFICANT LAKE EFFECT SNOW FOR THE WESTERN MOHAWK VALLEY AND
PORTIONS OF THE WESTERN ADIRONDACKS. IN ADDITION...GUSTY WINDS
COMBINING WITH THE COLD TEMPERATURES WILL RESULT DANGEROUS WIND
CHILL VALUES. THE COLD AIR WILL REMAIN ENTRENCHED ACROSS THE REGION
THIS WEEK.

SHORT TERM /TODAY THROUGH TUESDAY/...BITTERLY COLD WITH CONTINUING
LAKE EFFECT SNOW. LAKE EFFECT BAND IS SHIFTING SOUTHWARD WITH
PASSAGE OF SURFACE TROUGH SUNDAY EVENING. THE BAND IS OVER NORTHERN
ONEIDA COUNTY AND NOSING INTO THE MOHAWK VALLEY. THE BAND WILL
EVENTUALLY SET UP DOWN THE MOHAWK VALLEY TODAY. BUFKIT INDICATES
EXTREME INSTABILITY WITH THE BAND BASICALLY HOLDING FAIRLY STEADY
UNTIL ABOUT MID MORNING THEN THE SHIFT INTO THE MOHAWK BY EARLY
AFTERNOON...AND STAY THERE ABOUT THE NEXT 24 HOURS (MEAN FLOW
290-300). DROPPED WARNING FOR HAMILTON COUNTY AS BAND HAVE SHIFTED
SO FAR SOUTH AND ADDED SOUTHERN FULTON COUNTY TO THE WARNING. ALSO
STARTED THE MOHAWK VALLEY WARNING EARLIER (5 AM) SINCE BAND IS
BEGINNING TO AFFECT AREA ALREADY. THE BAND SHIFTS BACK NORTHWARD BY
LATE TUESDAY AFTERNOON SO ENDING TIME ON WARNING OF 6 PM TUESDAY
LOOK GREAT.

WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM. WITH PASSAGE OF
SURFACE TROUGH AND HIGH PRESSURE DROPPING SOUTH ACROSS THE PLAIN
STATES...PRESSURE GRADIENT TIGHTS ACROSS THE REGION. ALPHANUMERIC
GRAPHICS GIVING SUSTAINED WINDS OF 15 TO 25 KNOTS FOR TODAY. THE
GFS40 AND LOCAL WORKSTATION WRF 30 ABOVE GROUND LEVEL WINDS FIELDS
SUGGEST WINDS GUSTS UP TO 45 MPH POSSIBLE...ESPECIALLY ACROSS THE
HIGHER TERRAIN. WILL BE A BITTER DAY HIGHS ONLY IN THE TEENS AND
SINGLE DIGITS BEFORE YOU COMPUTE THE WIND CHILL READINGS. WILL NEED
A WIND CHILL ADVISORY FOR MUCH IF NOT ALL THE FORECAST AREA AGAIN
TONIGHT INTO TUESDAY MORNING...BUT DECIDED TO HOLD OFF ON ISSUING IT
AT THIS TIME AND WILL KEEP MENTION IN THE HAZARDOUS WEATHER OUTLOOK.

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...MEAN TROF REMAINS OVER
THE NORTHEASTERN UNITED STATES WITH REINFORCING SHORT WAVES ROTATING
THROUGH. THIS WILL MAINTAIN THE SUPPLY OF ARCTIC AIR INTO REGION. NO
MAJOR STORMS ON THE HORIZON...JUST CONTINUED COLD. NORMAL FOR THE
TIME OF YEAR IN ALBANY NY ARE HIGHS IN THE LOWER TO MID 30S AND LOWS
IN THE MID TEENS...HOWEVER WELL RUN AROUND 10 TO 15 DEGREES COLDER
THAN THAT ON AVERAGE THIS WEEK. ONLY MINOR TWEAKS TO GRIDS IN THE
EXTENDED TIME FRAME.

AVIATION  /THROUGH 12Z TUESDAY/...
VFR CONDITIONS WILL PREVAIL OVER THE HOUSATONIC VALLEY OF WESTERN
NEW ENGLAND AND MOST OF THE HUDSON VALLEY OF NEW YORK. STRONG
WEST NORTHWESTERLY WINDS WILL BRING VERY COLD AIR OVER THE
RELATIVELY WARM WATERS OF THE GREAT LAKES...RESULTING IN BANDS
OF LAKE EFFECT SNOW SHOWERS AND SQUALLS DOWNWIND FROM THE LAKES.
FOR MUCH OF TODAY THE LAKE EFFECT CLOUDS AND SNOW WILL FUNNEL
DOWN THE MOHAWK VALLEY FROM THE ROME AND UTICA AREAS TO THE
GREATER ALBANY AREA...AND WILL RESULT IN AREAS OF NEAR ZERO
VISIBILITY AND CEILINGS LESS THAN 1000 FEET ABOVE THE GROUND
ESPECIALLY OVER ELEVATED TERRAIN. THE LAKE EFFECT WILL BE MOST
PRONOUNCED WEST OF LITTLE FALLS BUT MVFR CONDITIONS ARE LIKELY
TO OCCUR FROM TIME TO TIME AT ALBANY INTERNATIONAL AIRPORT...
AND LOW CLOUDS AND SNOW SHOWERS ARE ALSO LIKELY TO OCCUR OVER
THE SPINE OF THE BERKSHIRES IN MASSACHUSETTS AND THE GREEN
MOUNTAINS IN SOUTHERN VERMONT FROM UPLIFT OVER THE TERRAIN.
WINDS WILL GUST FROM 20 TO 35 KNOTS AT TIMES TODAY. THE LAKE
EFFECT SNOW WILL DIMINISH SOMEWHAT AFTER DARK AND THE WINDS
WILL SUBSIDE TO LESS THAN 25 KNOTS THIS EVENING.

HYDROLOGY...TEMPERATURES WILL REMAIN WELL BELOW FREEZING FOR THE
UPCOMING WEEK. PRECIPITATION WILL PRETTY MUCH BE LIMITED TO LAKE
EFFECT SNOW WHICH AT TIMES MAY REACH AS FAR SOUTH AND EAST AS THE
CAPITAL DISTRICT...THE WESTERN SLOPES OF THE CATSKILLS...AND THE
SOUTHERN GREEN MOUNTAINS OF VERMONT AND BERKSHIRES OF MASSACHUSETTS.
THE SNOW WILL HAVE NO IMMEDIATE EFFECT ON THE RIVERS. ICE WILL
CONTINUE TO THICKEN ON BODIES OF WATER...ESPECIALLY WHERE SNOW IS
BLOWN AWAY BY THE STRONG WESTERLY WINDS. FREEZE-UP JAMS ARE
POSSIBLE. SOME RIVER GAGES ARE READING TWO TO THREE FEET HIGHER DUE
TO ICE IN THE CHANNEL IN COLDER AREAS SUCH AS THE MOOSE RIVER IN
NORTHERN HERKIMER COUNTY. A MORE SIGNIFICANT THREAT OF FLOODING IS
LIKELY TO MATERIALIZE LATER IN THE SEASON WHEN MELTING AND RAIN
CAUSES FLOWS TO INCREASE.  A RELEASE OF AROUND 7400 CFS CONTINUES
OUT OF GREAT SACANDAGA LAKE TO LOWER THE LAKE LEVEL.
TEMPERATURES WILL REMAIN WELL BELOW FREEZING FOR THE UPCOMING
WEEK. PRECIPITATION WILL PRETTY MUCH BE LIMITED TO LAKE EFFECT
SNOW WHICH AT TIMES MAY REACH AS FAR SOUTH AND EAST AS THE CAPITAL
DISTRICT...THE WESTERN SLOPES OF THE CATSKILLS...AND THE SOUTHERN
GREEN MOUNTAINS OF VERMONT AND BERKSHIRES OF MASSACHUSETTS. THE
SNOW WILL HAVE NO IMMEDIATE EFFECT ON THE RIVERS. ICE WILL CONTINUE
TO THICKEN ON BODIES OF WATER...ESPECIALLY WHERE SNOW IS BLOWN AWAY
BY THE STRONG WESTERLY WINDS. FREEZE-UP JAMS ARE POSSIBLE. SOME
RIVER GAGES ARE READING TWO TO THREE FEET HIGHER DUE TO ICE IN
THE CHANNEL IN COLDER AREAS SUCH AS THE MOOSE RIVER IN NORTHERN
HERKIMER COUNTY. A MORE SIGNIFICANT THREAT OF FLOODING IS LIKELY
TO MATERIALIZE LATER IN THE SEASON WHEN MELTING AND RAIN CAUSES
FLOWS TO INCREASE.  A RELEASE OF AROUND 7400 CFS CONTINUES OUT OF
GREAT SACANDAGA LAKE TO LOWER THE LAKE LEVEL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM EST
     TUESDAY FOR CTZ001-013.

MA...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM EST
     TUESDAY FOR MAZ001-025.

NY...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM EST
     TUESDAY FOR NYZ032-033-038>043-047>054-058>061-063>066-
     082>084.

     LAKE EFFECT SNOW WARNING UNTIL 6 PM EST TUESDAY FOR NYZ038>040-
     082.

VT...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM EST
     TUESDAY FOR VTZ013>015.

&&
Hazardous weather outlook, Feb 5, 1:18 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EST MON FEB 5 2007

NYZ038>040-082-061200-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN FULTON-
118 PM EST MON FEB 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY OF EAST
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

A LAKE EFFECT SNOW WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE
REFER TO THE LAKE EFFECT SNOW WARNING PRODUCT FOR DETAILS.

A WIND CHILL ADVISORY IS IN EFFECT FOR TONIGHT. PLEASE REFER TO
THE WIND CHILL ADVISORY PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 6 PM TUESDAY.
PLEASE REFER TO THE LAKE EFFECT SNOW WARNING PRODUCT FOR DETAILS.

THE WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON TUESDAY.
PLEASE REFER TO THE WIND CHILL ADVISORY PRODUCT FOR DETAILS.

VERY LOW WIND CHILL VALUES ARE EXPECTED AGAIN TUESDAY NIGHT INTO
WEDNESDAY MORNING AND WEDNESDAY NIGHT INTO THURSDAY MORNING.
ADDITIONAL WIND CHILL ADVISORIES OR WARNINGS MAY EVENTUALLY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...PLEASE
REPORT SNOWFALL MEASUREMENTS OF 2 INCHES OR GREATER TO THE
NATIONAL WEATHER SERVICE VIA THE TELEPHONE...NYSPIN...OR THE
SEVERE WEATHER REPORT FORM ON THE OFFICE INTERNET PAGE.

CTZ001-013-MAZ001-025-NYZ032-033-041>043-047>054-058>061-063>066-
083-084-VTZ013>015-061200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
118 PM EST MON FEB 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...THE WESTERN
ADIRONDACKS...LAKE GEORGE SARATOGA REGION...GREATER CAPITAL
DISTRICT...EASTERN CATSKILLS...TACONICS AND MID HUDSON VALLEY OF
EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

A WIND CHILL ADVISORY IS IN EFFECT FOR TONIGHT. PLEASE REFER TO
THE WIND CHILL ADVISORY PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON TUESDAY.
PLEASE REFER TO THE WIND CHILL ADVISORY PRODUCT FOR DETAILS.

VERY LOW WIND CHILL VALUES ARE EXPECTED AGAIN TUESDAY NIGHT INTO
WEDNESDAY MORNING AND WEDNESDAY NIGHT INTO THURSDAY MORNING.
ADDITIONAL WIND CHILL ADVISORIES OR WARNINGS MAY EVENTUALLY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Herkimer

When
February 5, 2:00 PM EST to February 6, 3:00 PM EST
Where
Southern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Cold air poured across the relatively warm waters of Lake Ontario from Monday February 5th into Tuesday February 6th, producing locally intense snowbands. The heaviest and most persistent snow band affected portions of southern Herkimer County from Monday afternoon into Tuesday morning, where as much as 9.5 inches of snowfall was reported in Fairfield by Tuesday morning, with 9.0 reported at Russia.| |The snowband then shifted north of the region by Tuesday evening.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14332.